I've been on medication for anxiety and depression most of my adult life - I'm 70, so that's a long time. Most of that time I've been fine. Last summer, the meds I'd been on for 3 yrs (citalopram) stopped working. By the time I realised that's what was happening, I was a mess - anxiety sky-high, depression the worst it's ever been. The GP put me on sertraline, which took 2 months to kick in, and referred me to a psychiatrist. Those 2 months were the worst of my life, and I had to cancel all my summer plans, including a trip abroad to see relatives. By the time my psych appointment came around, though, I was feeling fine, and stayed ok for the next 6 months. I felt well enough to plan another trip abroad to see my cousins, which I was excited about.
A month or so ago, I felt my mood changing, and the psych increased my sertraline dosage. It hasn't helped - in fact, it has got worse, and I've now started having the same severe symptoms I had last summer. AND I am due to travel abroad in 3 days. It feels like more than a coincidence - I was anxious about the trip, but looking forward to it too, until this morning - I woke up at 5am, heart pounding, sweating, feeling terrified - of nothing and everything. This is exactly how my breakdown last summer began. (It wasn't connected with the trip then, which was 2 months away at the time.)
I left a message with the psychiatrist, who is sending my GP a prescription for mirtazapine to add to the sertraline (150mg) and pregabalin (300mg) I already take. He thinks this will help with the anxiety and depression, but it's obviously not a quick fix - I will have only been on it for 2 days by the time I'm due to leave, and I have no idea how I'm going to react.
I feel really anxious about travelling in this state, and at the beginning of a new drug regime - but I feel like I will be "giving in" to this monster if I cancel my trip AGAIN. I've spoken to my cousin about what's going on, and she's very understanding, assuring me we'll just reschedule again if I can't go - but I feel like a wimp and a wuss and ashamed of myself for being so weak. And I am disappointed about missing out on seeing my cousins. But I am really, really anxious about how I will feel, and how I'll react to the new drugs. I'd put off starting them until I get back - but how do I deal with the anxiety in the meantime. Should I cancel my trip? I can't even think clearly anymore, and feel as if I'm letting everyone down. Help and advice would be hugely appreciated. Thank you!